Alert archive / Alabama / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 49, NWS Birmingham, AL

April 3, 2006Greene County, Pickens County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Apr 3, 2006, 4:31 AM CDT for Greene County, Pickens County, Alabama. It was in force for 29 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 3, 2006, 4:31 AM CDT (09:31 UTC)
Expired
Apr 3, 2006, 5:00 AM CDT
In force
29 min
Issued by
NWS Birmingham, AL
Area
Counties, with a storm outline in the text

Counties Greene County, AL, Pickens County, AL

The radar

The Columbus AFB radar (KGWX), 90 km from the middle of the area, began a volume at 09:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 3, 4:41 AM CDTHAIL 12 S Aliceville, ALQUARTER SIZE HAIL WAS REPORTED JUST SOUTH OF ALICEVILLE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 10 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 3, 1:06 AM CDTTornado WatchSPC5 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 9.5 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2006-04-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1222 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2006-04-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 118 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1222 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
1601 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
118 m²/s²
0-3 km storm-relative helicity
341 m²/s²
Significant tornado parameter
0.5
Supercell composite
6.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KBMX 030931
SVRBMX
ALC063-107-031000-
/O.NEW.KBMX.SV.W.0049.060403T0931Z-060403T1000Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
431 AM CDT MON APR 3 2006

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN GREENE COUNTY IN WEST CENTRAL ALABAMA
  SOUTHERN PICKENS COUNTY IN WEST CENTRAL ALABAMA
  THIS INCLUDES THE CITY OF ALICEVILLE

* UNTIL 500 AM CDT

* AT 429 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
  HAIL.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM GORDO
  TO 13 MILES SOUTHWEST OF ALICEVILLE...OR ALONG A LINE EXTENDING
  FROM 21 MILES NORTHWEST OF NORTHPORT TO 13 MILES SOUTHWEST OF
  ALICEVILLE...AND MOVING EAST AT 45 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  UNION.

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

LAT...LON 3343 8793 3346 8785 3308 8785 3303 8782
      3299 8787 3298 8797 3298 8817 3299 8818
      3299 8832 3308 8833

$$
1 follow-up statement
000 
WWUS54 KBMX 030945
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
445 AM CDT MON APR 3 2006

ALC063-107-031000-
/O.CON.KBMX.SV.W.0049.000000T0000Z-060403T1000Z/
GREENE AL-PICKENS AL-
445 AM CDT MON APR 3 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 AM CDT
FOR SOUTHERN PICKENS AND NORTHWESTERN GREENE COUNTIES...

AT 441 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER
SIZE HAIL.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 9
MILES EAST OF GORDO TO 7 MILES SOUTH OF ALICEVILLE...OR ALONG A LINE
EXTENDING FROM 12 MILES NORTHWEST OF NORTHPORT TO 7 MILES SOUTH OF
ALICEVILLE...MOVING EAST AT 45 MPH.

THE LINE OF SEVERE THUNDERSTORMS WILL OTHERWISE REMAIN OVER MAINLY
RURAL AREAS OF THE INDICATED COUNTIES.

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

LAT...LON 3323 8805 3339 8785 3308 8785 3303 8782
      3299 8787 3298 8797 3298 8817 3299 8818
      3299 8832 3308 8833

$$

JD/81

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 2, 9:04 PM CDT, 7 hours 27 minutes earlier.

Area forecast discussion, Apr 2, 9:04 PM CDT, 7 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
904 PM CDT SUN APR 2 2006

.DISCUSSION...

ALL THE ACTION THIS EVENING HAS REMAINED WELL NORTHWEST OF CENTRAL
ALABAMA...WHILE WE HAVE REMAINED DRY.  BOTH NAM AND GFS MODELS
CONTINUE TO INSIST THAT SHOWERS AND THUNDERSTORMS WILL INCREASE IN
COVERAGE ACROSS CENTRAL ALABAMA AFTER MIDNIGHT TONIGHT...THROUGH
DAYBREAK MONDAY...AS UPPER LEVEL SHORTWAVE ENERGY SWINGS THROUGH THE
TENNESSEE VALLEY. WITH SUCH MODEL INSISTANCE...I AM RELUCTANT TO
LOWER POPS AT THIS TIME.

LATEST DAY ONE SWO FROM SPC BRINGS THE SLIGHT RISK AREA DOWN TO JUST
INTO MARION AND WINSTON COUNTIES.  TRAJECTORIES FROM ONGOING
SUPERCELLS SUGGEST THAT THESE WILL SAY REMAIN NORTH OF THE COUNTY
WARNING AREA. WHILE VARIOUS SEVERE WEATHER PARAMETERS WILL NOT BE
NEARLY AS ROBUST OVERNIGHT COMPARED TO THIS EVENING...IT WOULDNT
SURPRISE ME IF A FEW STRONGS EVENTUALLY MOVED INTO ALABAMA.

ALL IN ALL...WILL NOT BE MAKING ANY MAJOR CHANGES TO THE ONGOING
FORECAST.

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
AL...NONE.

&&

61
Hazardous weather outlook, Apr 3, 1:27 AM CDT, 3 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
127 AM CDT MON APR 3 2006

ALZ011>015-017>050-031230-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
127 AM CDT MON APR 3 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY
THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

...TORNADO WATCH IN EFFECT THROUGH 7 AM CDT FOR PORTIONS OF CENTRAL
ALABAMA...

.DAY ONE...REST OF TONIGHT.

SEVERE THUNDERSTORMS...CAPABLE OF PRODUCING WIND GUSTS IN EXCESS
OF 70 MPH...LARGE HAIL...AND TORNADOES...ARE POSSIBLE FOR
NORTHWESTERN PORTIONS OF CENTRAL ALABAMA...GENERALLY NORTH OF LINE
FROM VERNON...TO FAYETTE..AND JASPER THROUGH 7 AM CDT.

A SQUALL LINE OUT AHEAD OF A COLD FRONT WILL APPROACH MARION COUNTY
AFTER 3 AM CDT...AND TRACK SLOWLY SOUTHEASTWARD THROUGH 7 AM CDT. THE
ATMOSPHERE REMAINS MOIST AND UNSTABLE OUT AHEAD OF THE FRONT...AND
STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO CONTINUE THROUGH
SUNRISE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

A FEW STRONG STORMS MAY BE LINGERING ACROSS THE INTERSTATE 20 59
CORRIDOR EARLY THIS MORNING...DURING THE MORNING COMMUTE HOURS...AS A
LINE OF SHOWERS AND THUNDERSTORMS JUST AHEAD OF A COLD FRONT PUSHES
THROUGH THE AREA.

AS TEMPERATURES HEAT UP LATE MONDAY MORNING...A FEW STRONG STORMS ARE
POSSIBLE GENERALLY SOUTH OF INTERSTATE 20 AND EAST OF INTERSTATE 65.
THE STORMS WILL HAVE THE POTENTIAL OF PRODUCING WIND GUSTS UP TO 40
MPH...PEA SIZED HAIL...A DEADLY CLOUD TO GROUND LIGHTNING. THE BEST
CHANCE OF STRONG THUNDERSTORMS WILL OCCUR BETWEEN 11 AM AND 4 PM.

A COLD FRONT WILL PUSH ACROSS CENTRAL ALABAMA ON MONDAY. THE FRONT
WILL BE NEAR A GADSDEN TO BIRMINGHAM TO TUSCALOOSA LINE BY 1 PM...
AND TO A TROY TO PHENIX CITY LINE BY 4 PM. A FEW STRONG STORMS ARE
POSSIBLE JUST AHEAD OF THE FRONT AS ITS MOVES THROUGH CENTRAL
ALABAMA.

STRONG THUNDERSTORMS ARE AGAIN POSSIBLE LATE FRIDAY AND SATURDAY
ASSOCIATED WITH THE NEXT COLD FRONT APPROACHING CENTRAL ALABAMA.
THIS SYSTEM LOOKS VERY SIMILAR TO THE ONE AFFECTING US TONIGHT.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
IS NOT EXPECTED AT THIS TIME.

JD/81

In the hours before

Local storm report, Apr 3, 3:19 AM CDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
319 AM CDT MON APR 03 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 AM     HAIL             3 NE BIRMINGHAM         33.56N 86.76W
04/03/2006  E1.00 INCH       JEFFERSON          AL   TRAINED SPOTTER

            REPORTED IN CRESTWOOD

0315 AM     HAIL             1 NE BIRMINGHAM         33.54N 86.79W
04/03/2006  E0.88 INCH       JEFFERSON          AL   EMERGENCY MNGR

            REPORTED BY JEFFERSON CNTY EMA AT THE AIRPORT.

&&

KSUMRALL
Special weather statement, Apr 3, 3:28 AM CDT, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
328 AM CDT MON APR 3 2006

ALZ026-030900-
ST. CLAIR-
328 AM CDT MON APR 3 2006

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR ST. CLAIR COUNTY UNTIL 400
AM CDT...

...TORNADO WATCH IN EFFECT UNTIL 7 AM CDT...

...SMALL HAIL IS POSSIBLE FROM AN APPROACHING THUNDERSTORM...

AT 326 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER MOODY...MOVING EAST AT 55 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR MARGARET...ARGO...
MOODY...ODENVILLE...BRANCHVILLE...PELL CITY AND RIVERSIDE THROUGH 400
AM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS SMALL HAIL. HAIL UP TO ONE
HALF INCH IN DIAMETER...IS POSSIBLE. IF YOU ARE OUTDOORS IN THE
VICINITY OF THESE STORMS...TAKE SHELTER NOW.
Local storm report, Apr 3, 3:36 AM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
336 AM CDT MON APR 03 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0325 AM     HAIL             1 W MOODY               33.60N 86.51W
04/03/2006  E0.88 INCH       ST. CLAIR          AL   TRAINED SPOTTER

            MOSTLY DIME-SIZED, SOME NICKEL. JUST OFF HIGHWAY 78.

&&

KSUMRALL
Local storm report, Apr 3, 3:40 AM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
340 AM CDT MON APR 03 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0335 AM     HAIL             BRANCHVILLE             33.66N 86.43W
04/03/2006  E0.50 INCH       ST. CLAIR          AL   PUBLIC

&&

KSUMRALL
Special weather statement, Apr 3, 3:51 AM CDT, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
351 AM CDT MON APR 3 2006

ALZ019-027-030930-
CALHOUN-TALLADEGA-
351 AM CDT MON APR 3 2006

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR TALLADEGA AND CALHOUN
COUNTIES UNTIL 430 AM CDT...

...SMALL HAIL IS POSSIBLE FROM AN APPROACHING THUNDERSTORM...

AT 347 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 7 MILES NORTHWEST OF LINCOLN...MOVING EAST AT 50 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR LINCOLN...OHATCHEE...
WEST END-COBB TOWN...WEAVER...BLUE MOUNTAIN...ANNISTON...SAKS AND
FORT MCCLELLAN THROUGH 430 AM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS SMALL HAIL. HAIL UP TO ONE
HALF INCH IN DIAMETER...IS POSSIBLE. IF YOU ARE OUTDOORS IN THE
VICINITY OF THESE STORMS...TAKE SHELTER NOW.
Special weather statement, Apr 3, 4:06 AM CDT, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
406 AM CDT MON APR 3 2006

ALZ022-030-031-030930-
GREENE-PICKENS-SUMTER-
406 AM CDT MON APR 3 2006

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR SUMTER...GREENE AND
PICKENS COUNTIES UNTIL 430 AM CDT...

...SMALL HAIL AND WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM
APPROACHING THUNDERSTORMS...

AT 403 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS FROM 8 MILES NORTHWEST OF PICKENSVILLE TO 28
MILES SOUTHWEST OF MEMPHIS...MOVING EAST AT 50 MPH.

THESE SHOWERS AND THUNDERSTORMS WILL AFFECT AREAS IN AND NEAR
PICKENSVILLE...MEMPHIS...CARROLLTON...MCMULLEN...ALICEVILLE AND GORDO
THROUGH 430 AM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS SMALL HAIL AND STRONG GUSTY
WINDS. HAIL UP TO ONE HALF INCH IN DIAMETER...IS POSSIBLE. IF YOU
ARE OUTDOORS IN THE VICINITY OF THESE STORMS...TAKE SHELTER NOW.
STRONG GUSTY WINDS CAN ALSO BE EXPECTED...WHICH CAN BREAK OFF SMALL
TREE LIMBS...AND BLOW AROUND UNSECURED OBJECTS SUCH AS LAWN
FURNITURE AND TRASH CANS.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 3, 2:12 AM CDTSevere Thunderstorm WarningBMXFayette, Pickens, Tuscaloosa33 min
Apr 3, 2:49 AM CDTSevere Thunderstorm WarningBMXFayette, Walker26 min
Apr 3, 2:58 AM CDTSevere Thunderstorm WarningBMXJefferson32 min
Apr 3, 3:41 AM CDTSevere Thunderstorm WarningBMXSt. Clair19 min
Apr 3, 3:57 AM CDTSevere Thunderstorm WarningBMXFayette33 min
Apr 3, 3:59 AM CDTSevere Thunderstorm WarningBMXCalhoun31 min
Apr 3, 4:03 AM CDTSevere Thunderstorm WarningBMXWalker33 min
Apr 3, 4:22 AM CDTSevere Thunderstorm WarningBMXCherokee, Etowah23 min
Apr 3, 4:48 AM CDTSevere Thunderstorm WarningBMXTuscaloosa27 min
Apr 3, 5:01 AM CDTSevere Thunderstorm WarningBMXJefferson, Walker29 min
Apr 3, 5:26 AM CDTSevere Thunderstorm WarningBMXJefferson, Shelby34 min
Apr 3, 6:07 AM CDTSevere Thunderstorm WarningBMXShelby23 min
Apr 3, 6:31 AM CDTSevere Thunderstorm WarningBMXTalladega29 min
Apr 3, 6:39 AM CDTSevere Thunderstorm WarningBMXChilton20 min
Apr 3, 6:53 AM CDTSevere Thunderstorm WarningBMXClay, Coosa, Tallapoosa17 min
Apr 3, 7:20 AM CDTLake Wind AdvisoryBMXAutauga, Barbour, Bibb, Blount, Bullock, Calhoun and 33 more11 hr

Nearby

Severe Thunderstorm Warnings in Alabama, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.